Wisconsin, 2005

Damaging Winds in Wisconsin, September 12, 2005

September 12, 2005 · NWS MPX · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 12, 8:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 12, 8:15 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
915 PM CDT MON SEP 12 2005

HAVE ISSUED A FLOOD WATCH FOR MUCH OF SOUTH AND CENTRAL MINNESOTA
AND A SMALL PART OF WEST CENTRAL WISCONSIN UNTIL 6 AM CDT DUE TO
POTENTIAL FOR THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME AREA
OVERNIGHT.

PREVIOUS DISCUSSION BELOW...

.SHORT TERM...TODAY THROUGH THURSDAY
BULK OF THE MRNG/MIDDAY PCPN HAS PUSHED INTO THE ARROWHEAD OF MN
PER LOCAL 88D MOSAIC...AS MID LEVEL S/W CURRENTLY SITS N OF THE FA
PER W/V IMAGERY. ADDITIONAL AREA OF TSRA HAS MOVED ACRS THE MN/IA
BORDER...AND WILL CONT TO MOVE NEWRD INTO NRN PORTIONS OF THE FA
BY THIS AFTN/EVE. DENSE CLOUD COVER AND PCPN HAS KEPT TEMPS AND
THE OPPORTUNITY FOR DESTABILIZATION IN CHECK ACRS MOST OF THE
FA...WITH CINH VALUES IN EXCESS OF 100 J/KG N OF AN ULM/MSP/RPD
LINE EVIDENT ON THE 17Z LAPS ANALYSIS. INSTABILITY IS MUCH GREATER
ACRS S CNTRL MN AND INTO PORTIONS OF W CNTRL WI /MAINLY NEAR EAU
AND RCX/...AS THESE AREAS SAW MUCH LESS PCPN THIS MRNG AND MUCH
LESS CLOUD COVER. VIS SAT IMAGERY AND SFC OBS HAVE SHOWN MODEST
BREAKS IN THE CLOUD COVER OVR MAINLY ERN SD AND FAR SWRN
MN...WHICH HAS ALLOWED TEMPS TO WARM INTO THE LOWER 80S WITH DEW
POINTS NEAR 70. 17Z MSAS ANALYSIS DEPICTS MAIN SFC LO IN CNTRL
NE...WITH THE ATTENDANT COLD FRONT FROM JUST E OF PIR TO NEAR INL.
CONSIDERING THE ABOVE POINTS...THE BULK OF THE SVR WX LATER THIS
AFTN/EVE SHUD REMAIN S AND SW OF THE FA...JUST TO THE NE OF THE SFC
LO.

HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE FA THIS EVE AND
OVRNGT...WITH TWO MAIN AREAS OF CONCERN. FIRST...CONCENTRATED AREA
OF UPR LEVEL DIVERGENCE...ASSOC WITH THE RIGHT ENTRANCE RGN OF
THE UPR JET...MOVES ACRS MY NRN ZONES AFT 00Z TNGT. THIS COMBINES
WITH A S/W...CURRENTLY OVR NERN NE PER W/V IMAGERY...AND THE
APPROACHING COLD FRONT TO REGENERATE PCPN IN THE NRN PORTION OF
THE FA. HAVE CONCENTRATED HIGHEST QPF IN THIS RGN...WITH PWS IN
THE 1.5 TO 2 INCH RANGE. SECOND AREA OF CONCERN IS ACRS SRN AND
ERN PORTIONS OF THE FA OVRNGT. A SEPARATE S/W WL MOV ACRS THE
MN/IA BORDER LATE TNGT...AND WILL COMBINE WITH WEAKER UPR LEVEL
DIVERGENCE AND NOSE OF THE 45-50 KT H8 LLJ TO GENERATE TSRA IN THE
AREA FROM FRM TO EAU. SINCE THIS RGN HAS NOT BEEN AS AFFECTED BY
THIS MRNGS CONVECTION AS OTHER PARTS OF THE FA...IT IS NOT OUT OF
THE QUESTION THAT A FEW STORMS COULD PRODUCE LRG HAIL AND/OR DMG
WINDS...IN ADDITION TO THE HEAVY RAIN THREAT.

BULK OF THE TSRA SHUD END BY MIDDAY TOMORROW...AS THE FRONT PUSHES
TO A AUW/LSE/DSM LINE BY 18Z...ENDING THE TSRA THREAT IN THE SERN
SECTIONS OF THE FA. ANOTHER S/W PUSHES THRU NRN MN IN ADVANCE OF
THE MAIN UPR TROF...WHICH WILL BRING A CHC OF SHWRS TO MAINLY THE
NRN PORTION OF MY FA THRU TOMORROW EVENING.

SFC HI NUDGES INTO IA/SRN MN BY MIDDAY WED...WHICH WILL KEEP TEMPS
AT BELOW NRML LEVELS THRU THE SHORT TERM PD. RETURN SLY FLO ON THE
BACKSIDE OF THE SFC HI AS IT SLIDES EWRD COULD SPARK SOME
PCPN...SO LEFT SLGT CHC POPS THRU THU...ALTHO CONFIDENCE IS NOT HI
IN THIS SCENARIO ATTM.

THANKS FOR THE COORD FGF...DLH...FSD AND MSR.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
A ZONAL FLOW REGIME WILL BECOME ESTABLISHED ACROSS THE MAJORITY OF
THE CONUS IN THE EXTENDED PORTION OF THE FORECAST. MULTIPLE WEAK
IMPULSES ARE PROGGED TO PASS THROUGH THE MID LEVELS...ALTHOUGH
TIMING AND STRENGTH UNCERTAINTIES WILL INHIBIT THE INTRODUCTION OF
CHANCE POPS AT THIS POINT. MEDIUM RANGE MODEL SOLUTIONS ARE PROGGING
A STRONGER SHORTWAVE TO AMPLIFY AND DIVE ACROSS THE NORTH CENTRAL
UNITED STATES OVER THE WEEKEND...ALTHOUGH LITTLE
CONSISTENCY/AGREEMENT REGARDING THIS FEATURE AND THE ASSOCIATED
FRONTAL PASSAGE ACROSS THE REGION HAS BEEN EXHIBITED. WILL ONLY
INTRODUCE SLIGHT CHANCE POPS ON SUNDAY FOR NOW. WITH A ZONAL FLOW
PATTERN THROUGH MUCH OF THE EXTENDED FORECAST...DO NOT ANTICIPATE
TEMPERATURES TO STRAY FAR FROM CLIMATOLOGICAL NORMALS...UNTIL THE
POTENTIAL ARRIVAL OF THE STRONGER SHORTWAVE (AND RELATED COOLER
CONDITIONS) LATE IN THE WEEKEND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH UNTIL 6 AM CDT FOR MUCH OF SOUTH AND CENTRAL
MINNESOTA.
WI...FLOOD WATCH UNTIL 6 AM CDT FOR POLK AND ST CROIX COUNTIES.

&&

KAT/SCHMIT/WET
Hazardous weather outlook, Sep 12, 4:37 AM CST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 AM CDT MON SEP 12 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
537 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES.
THE STRONGEST STORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING
HAIL AND STRONG GUSTY WINDS. IN ADDITION...HEAVY RAINFALL IS ALSO
A THREAT THROUGH TONIGHT AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

MARGRAF

In the hours before

Local storm report, Sep 12, 8:32 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             6 SSW DASSEL            45.00N 94.35W
09/12/2005  0.75 INCH        MEEKER             MN   AMATEUR RADIO

            REPORTED ON WEST SIDE OF LAKE JENNIE.

&&

RJN
Local storm report, Sep 12, 8:42 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     BUFFALO                 45.18N 93.87W
09/12/2005                   WRIGHT             MN   TRAINED SPOTTER

            30 FOOT TREES 8 INCHES IN DIAMETER BLOWN DOWN

0942 PM     HAIL             HUTCHINSON              44.89N 94.37W
09/12/2005  0.75 INCH        MCLEOD             MN   AMATEUR RADIO

&&

RJN
Local storm report, Sep 12, 9:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1012 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      MONTICELLO              45.30N 93.80W
09/12/2005                   WRIGHT             MN   FIRE DEPT/RESCUE

            5 TO 6 FEET OF WATER OVER ROADWAYS

1010 PM     FLASH FLOOD      BUFFALO                 45.18N 93.87W
09/12/2005                   WRIGHT             MN   TRAINED SPOTTER

            WATER 14 INCHES DEEP IN DOWNTOWN BUFFALO

&&

RJN
Local storm report, Sep 12, 9:29 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     NORWOOD/YOUNG AMERICA   44.78N 93.92W
09/12/2005                   CARVER             MN   AMATEUR RADIO

            6 INCH BRANCHES DOWN

1023 PM     FLASH FLOOD      3 SE ST CLOUD           45.52N 94.13W
09/12/2005                   SHERBURNE          MN   AMATEUR RADIO

            STREET FLOODING EAST OF THE MISSISSIPPI RIVER ON THE EAST
            SIDE OF ST CLOUD

&&

RJN
Local storm report, Sep 12, 9:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND DMG     CORCORAN                45.12N 93.59W
09/12/2005                   HENNEPIN           MN   PUBLIC

            WINDOWS BLOWN OUT

1034 PM     TSTM WND DMG     INDEPENDENCE            45.02N 93.71W
09/12/2005                   HENNEPIN           MN   PUBLIC

            TREE DOWN

&&

RJN
Local storm report, Sep 12, 9:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1053 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     GREENFIELD              45.10N 93.70W
09/12/2005                   HENNEPIN           MN   TRAINED SPOTTER

            DAMAGE TO HALF A HOUSE

&&

RJN

The radar

The Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
September 12, 10:30 PM CST to 10:45 PM CST
Where
St. Croix County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.050, -92.450

Windows were blown out of a home in Hammond. At a school in Hudson a door was blown in and the roof was damaged. Scattered downed trees and shingle damage was also reported throughout the county.

Thunderstorm Wind, Polk

When
September 12, 10:45 PM CST
Where
Polk County, Amery
Measured
75 kt (86 mph) estimated gust
Property damage
$4.1 million
Reported by
NWS STORM SURVEY
Coordinates
45.317, -92.367

Straight line winds estimated around 85 MPH produced significant damage on the south and east side of Amery. Emergency management reported minor damage to 26 residential and 3 business structures, major damage to 1 residential and 12 business structures, and the destruction of 7 business structures in town. Six hangars at the Amery airport including the airplanes and supplies inside were destroyed. Four other hangars received moderate damage. Debris from the airport was found up to 2 miles away. A nearby feed mill and warehouse at the local farmers co-op was a complete loss. Highway 46 South was closed for several hours due to debris in the roadway. Dozens of trees in the damage path were snapped 20 to 30 feet above the ground.

Thunderstorm Wind, Barron

When
September 12, 11:10 PM CST
Where
Barron County, 3 mi NW of Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.433, -91.800

A tree was downed onto 18th Street.

Thunderstorm Wind, Barron

When
September 12, 11:15 PM CST
Where
Barron County, 3 mi E of Cameron
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.400, -91.683

Power lines were blown down onto County Road D.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478544, 5478545, 5478546, 5478547.